Hail, Sheridan
- When
- June 6, 5:41 PM MST
- Where
- Sheridan County, 1.24 mi NW of Bingham
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -102.100
Hail mainly quarter size with some half dollar size hail mixed in.
Severe storms developed in the Nebraska Panhandle during the early evening hours of June 6th. As this activity tracked east, a broken line of strong to severe thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe storms developed in the Nebraska Panhandle during the early evening hours of June 6th. As this activity tracked east, a broken line of strong to severe thunderstorms developed. Hail up to the size of ping pong balls, thunderstorm wind gusts to 70 MPH and a brief tornado touchdown were reported. Heavy rain also fell leading to flash flooding in western Keith county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 4:29 PM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 629 PM CDT Wed Jun 6 2018 .SHORT TERM...(This evening through Thursday) Issued at 238 PM CDT Wed Jun 6 2018 In the near term rap and hrr in fair agreement with development of thunderstorms along the stationary boundary over southwest Nebraska this afternoon. Steep lapse rates and drier mid level sounding would suggest strong winds initially. Weaker low level jet develops over northwest Kansas this afternoon around 20kts. Low level jet ramps up to 45 kts through 06z with biggest push from 03z through 06z. sb capes around 1800 with mu capes increasing to around 3000 joules. Upslope easterly flow will aid in convergence and lift. fairly strong 500mb wave will move across the area coinciding with the max low level jet. Pwats around 130 percent of normal around an inch, with thunderstorms capable of moderate to heavy rainfall. A stronger wave rounds the ridge Thursday with temperatures knocked back into the 80s another round of thunderstorms in late afternoon early evening. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM CDT Wed Jun 6 2018 Friday through Sunday typical summer time pattern with storms firing off the front range and then moving across the plains into western Nebraska late afternoon and evening. Highs around 90 through the period. A strong trough will move out of the Pacific Northwest and onto the northern plains Sunday sending a cool front through the area Sunday night into Monday with thunderstorms and temperatures back in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed Jun 6 2018 Timing of thunderstorms, especially across the southern two-thirds of the area will be the main forecast challenge. Newest CAMS suggest storms congealing and growing upscale and moving across much of the area overnight. Low level jet may be a factor as well, however have not included in the TAF at this time since it will be in and near convection. KVTN will have the lesser chance for storms because of its more northern proximity. Once storms move out there will likely be convective debris in the form of mid level clouds in the morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Power LONG TERM...Power AVIATION...Stoppkotte
Hazardous Weather Outlook National Weather Service North Platte NE 606 PM CDT Wed Jun 6 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-072315- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 606 PM CDT Wed Jun 6 2018 /506 PM MDT Wed Jun 6 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A chance for severe thunderstorms exists tonight across the area. A stationary front along Highway 2 across the western Sandhills will be the focus for scattered severe thunderstorms this evening. Other thunderstorms will move in from the west overnight. The area of concern initially will be west of a line from Merriman in Cherry county to North Platte and Hayes Center. As the area of storms congeal and expand, the storms will move east across parts of the central Sandhills and much of southwest Nebraska overnight. Damaging winds and hail are the primary hazards. An isolated brief tornado may form and some storms may also be capable of locally heavy rainfall which could produce minor flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Severe thunderstorms are possible Thursday evening. The area of concern is generally north and west of a line from Mills to Thedford to Crescent Lake and the hazards are damaging winds and hail. The threat of severe weather continues late Friday afternoon and Friday evening. The area of concern is generally along and north of Interstate 80 and the hazards are wind damage and large hail. Thunderstorms are possible Saturday night. The potential for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed south of Interstate 80 this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 415 PM MDT WED JUN 6 2018 NEZ022-056-062300- Deuel NE-Garden NE- 415 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over Chappell, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chappell, Lewellen, Barton, Goldeneye State Wildlife Management Area, Mount Vernon and Intersection of Highway 27 and 9 Mile Road. This includes Interstate 80 in Nebraska between mile markers 78 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4136 10261 4139 10216 4100 10212 4100 10261 TIME...MOT...LOC 2214Z 171DEG 16KT 4113 10246 Power
Special Weather Statement
National Weather Service North Platte NE
548 PM MDT WED JUN 6 2018
NEZ022-056-070030-
Deuel NE-Garden NE-
548 PM MDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND WESTERN
DEUEL COUNTIES UNTIL 630 PM MDT...
At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodgepole, or 7 miles west of Chappell. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chappell and Mount Vernon.
This includes Interstate 80 in Nebraska between mile markers 78 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4117 10261 4127 10261 4117 10236 4100 10253
4101 10262
TIME...MOT...LOC 2348Z 209DEG 4KT 4112 10262
PowerSpecial Weather Statement National Weather Service North Platte NE 627 PM MDT WED JUN 6 2018 NEZ004-022-023-094-070115- Sheridan NE-Grant NE-Western Cherry NE-Garden NE- 627 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...WESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT... At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Ashby, or 28 miles northwest of Arthur, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hyannis, Ashby, Bingham, Dominick Lake, Finnegan Lake, Swede Lake, Britton Lake and Kincaid Lake. This includes the following highways... Highway 2 between mile markers 128 and 146. Highway 61 between mile markers 159 and 164. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of, north central and west central Nebraska. LAT...LON 4172 10207 4182 10227 4221 10198 4205 10168 TIME...MOT...LOC 0026Z 214DEG 22KT 4184 10212 Power
The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
6 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Hail mainly quarter size with some half dollar size hail mixed in.
Hail predominately penny size with some quarter size hail mixed in.
Tornado briefly touched down in a field 5 miles northwest of Grant Nebraska. No damage was reported.
Measured wind gust at the Schilz Farm.
Public reported an uprooted tree at this location.
Public reported 3 overturned pivots and four overturned grain bins at this location.
Measured at the Ogallala Airport.
Public estimated wind gust of 60 MPH at this location.
Cooperative observer reports water over highway 30 approximately 3 miles west of Brule.
Most of the hail was penny to nickle sized with some ping pong ball size hail mixed in.
Power lines reported down in Lamar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753160, 753161, 753163, 753170, 753166, 753167, 753171, 753172, 753174, 753162, 753168.